Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 41, NWS Duluth, MN

July 26, 2021Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 26, 2021, 10:56 PM CDT for Bayfield County, Douglas County, Wisconsin. It was in force for 34 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2021, 10:56 PM CDT (03:56 UTC)
Expired
Jul 26, 2021, 11:30 PM CDT
In force
34 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bayfield County, WI, Douglas County, WI

What was reported inside it

TimeReportWhereRemark
Jul 26, 10:57 PM CDTHAIL 1.755 Se Superior, WI
Jul 26, 11:00 PM CDTHAIL 2.51 Wsw Maple, WI
Jul 26, 11:00 PM CDTHAIL 31 Ese Poplar, WISEVERAL 2 TO 3 INCH HAIL STONES. TIME ESTIMATED.
Jul 26, 11:10 PM CDTHAIL 1.53 Nnw Poplar, WISPOTTER REPORTED 1 AND 9 SIXTEENTHS INCH DIAMETER HAIL APPROXIMATELY 1110 PM.
Jul 26, 11:20 PM CDTHAIL 32 Ese Poplar, WIPHOTOS OF NUMEROUS LARGE HAILSTONES - BIGGER THAN A GOLF BALL IN THE PHOTO.
Jul 26, 11:30 PM CDTHAIL 1Brule, WI
Jul 26, 11:38 PM CDTHAIL 1Maple, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS53 KDLH 270356
SVRDLH
WIC007-031-270430-
/O.NEW.KDLH.SV.W.0041.210727T0356Z-210727T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
1056 PM CDT Mon Jul 26 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  West central Bayfield County in northwestern Wisconsin...
  Northeastern Douglas County in northwestern Wisconsin...

* Until 1130 PM CDT.

* At 1055 PM CDT, a severe thunderstorm was located near South Range,
  or 11 miles southeast of Superior, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hawthorne and Poplar around 1105 PM CDT.
  Maple around 1110 PM CDT.

Other locations in the path of this severe thunderstorm include Lake
Nebagamon and Brule.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4668 9212 4679 9203 4679 9202 4677 9203
      4673 9196 4673 9185 4660 9146 4636 9166
TIME...MOT...LOC 0355Z 301DEG 33KT 4664 9190 

HAIL...1.00IN
WIND...60MPH
 
$$

Kossen
2 follow-up statements
450 
WWUS53 KDLH 270407
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
1107 PM CDT Mon Jul 26 2021

WIC007-031-270430-
/O.CON.KDLH.SV.W.0041.000000T0000Z-210727T0430Z/
Bayfield WI-Douglas WI-
1107 PM CDT Mon Jul 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR WEST CENTRAL BAYFIELD AND NORTHEASTERN DOUGLAS COUNTIES...

At 1107 PM CDT, a severe thunderstorm was located over Poplar, or 18
miles southeast of Superior, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Lake Nebagamon and Brule.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4662 9203 4666 9199 4669 9198 4669 9196
      4670 9192 4670 9189 4671 9188 4673 9185
      4660 9146 4636 9166
TIME...MOT...LOC 0407Z 301DEG 33KT 4658 9176 

HAIL...1.00IN
WIND...60MPH
 
$$

Kossen
020 
WWUS53 KDLH 270417
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
1117 PM CDT Mon Jul 26 2021

WIC007-031-270430-
/O.CON.KDLH.SV.W.0041.000000T0000Z-210727T0430Z/
Bayfield WI-Douglas WI-
1117 PM CDT Mon Jul 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR WEST CENTRAL BAYFIELD AND NORTHEASTERN DOUGLAS COUNTIES...

At 1117 PM CDT, a severe thunderstorm was located over Lake
Nebagamon, or 25 miles southeast of Superior, moving southeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hawthorne, Lake Nebagamon, Maple, Brule, Poplar, Wentworth, and
Blueberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4654 9191 4661 9188 4663 9186 4665 9186
      4665 9185 4666 9183 4667 9179 4668 9176
      4660 9146 4636 9166
TIME...MOT...LOC 0417Z 301DEG 33KT 4653 9164 

HAIL...1.00IN
WIND...60MPH
 
$$

Kossen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:55 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 26, 9:55 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
955 PM CDT Mon Jul 26 2021

.DISCUSSION...(This evening through Sunday)
Issued at 426 PM CDT Mon Jul 26 2021

Summary...The main concern this forecast is this evening's
convection with the Enhanced risk of severe storms we have. After
that, we have warm weather continuing with chance for more showers
and thunderstorms on Wednesday, and again on Friday.

The convection this evening is an unusual Enhanced risk for this
area, which we do not typically see more than a couple of days a
summer around here. There is a low pressure system over central
North Dakota this afternoon, with a warm front draped east into
our area, generally from the Brainerd Lakes region east into
northwest Wisconsin. Along and south of this boundary the airmass
is strongly unstable, with surface based CAPE values already over
2k j/Kg, with models indicating it may get up over 3k j/Kg at some
point this evening. Sounding from this morning show an Elevated
Mixed Layer that should be over our area this evening that is also
showing as a drier area on satellite imagery. This EML will
produce steep lapse rates in the mid levels, even as it also
produces the capping that we are seeing at the lower levels this
afternoon. Model soundings show that we should have a long
hodograph this evening with moderate to strong winds aloft to help
lengthen it, despite the weaker winds in the boundary layer. This
all shows that if we can get convection to fire, severe storms
are likely, with very large hail and strong winds, as already
depicted in the SPC day one severe outlook. We may have a very
weak shortwave moving along the North Dakota/Manitoba line this
afternoon which has been generating an area of accas and -tsra
over northwest Minnesota this afternoon. This is likely based in
the 700-600mb Warm air advection region, and we do not expect this
area to grow significantly or become rooted in the surface based
instability, at least in part due to its position relative to the
surface boundary. However, ahead of the surface low over eastern
North Dakota we have some decent pressure falls over northwest
Minnesota and would expect some new development in this area
sometime in the next few hours. Models have been wildly
inconsistent in depicting this event, with the NAMNest and FV3SAR
showing development over NW MN and eastern ND by 01Z, then
sliding southeast across the forecast area, but the HRRR not
developing anything until after 03Z, and with much less coverage
than either of the other models. Uncertainty in timing and
evolution is still pretty high, even as of late afternoon.
Unfortunately, we are in the wait and see mode, and we will have
to see how things evolve this evening. There may be some lingering
showers into early Tuesday morning, but otherwise expect the bulk
of the convection to be out of the forecast area shortly after
midnight.

Tuesday should be relatively quiet with the boundary having
shifted south of the forecast area and weak ridging over the area.
Highs to get back into the 80s for the day, though slightly
cooler than today.

We have another chance for showers and thunderstorms on
Wednesday, and while we have a small threat for severe weather, am
not as concerned about it as I am for this evening. Should it
shift a little later in the day and allow instability to build
before the convection moves into the area, that would be a
different story. Highs to creep back up into the low 90s for the
Brainerd Lakes region.

After another quiet day on Thursday, another shortwave should
bring another chance for showers and thunderstorms Friday night
and early Saturday, but it is too soon to determine the severe
weather potential with this. This should usher in a bubble of
cooler temperatures aloft with cooler high temperatures through
the weekend, with highs back in the 70s to low 80s for both days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 653 PM CDT Mon Jul 26 2021

Line of thunderstorms will affect all terminals, except INL,
through the evening. Isold MVFR with the storms, but VFR
elsewhere. Strong gusty winds in the vicinity of the storms, along
with the potential for hail and heavy rain. Will see the storms
diminish/move out of the area through the overnight. Some patchy
BR is also possible with MVFR vsbys after the storms.

&&

.MARINE...
Issued at 955 PM CDT Mon Jul 26 2021

Showers and thunderstorms will affect the nearshore waters
through the night, gradually diminishing toward sunrise. Gusty
winds, heavy rain and frequent lightning will accompany the
storms. Higher waves may also accompany the storms. Quiet weather
Tuesday and Tuesday night as high pressure is nearby. Another
round of showers and storms is forecast for Wednesday. Winds will
be northeast at 5 to 10 knots, with some gusts to 20 knots near
the western arm of the lake, and waves less than 3 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  78  60  82 /  90  10  40  60
INL  56  85  62  85 /  20  10  60  70
BRD  63  86  66  92 /  50  10  30  50
HYR  61  84  61  86 /  50  10  30  60
ASX  61  79  59  87 /  70  10  40  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...GSF
MARINE...GSF
Hazardous weather outlook, Jul 26, 10:04 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1004 PM CDT Mon Jul 26 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1004 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will continue through the night. Gusty
winds, occasional lightning, heavy rain will accompany the
stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong thunderstorm or two may be ongoing early Tuesday
morning. The chance of thunderstorms returns late Tuesday night
and continues through Wednesday night. A few storms may be strong
to severe mainly along and south of US Highway 2 in Minnesota and
Wisconsin. Large hail and damaging winds are the main threats with
the strongest storms.

There is a slight chance of isolated thunderstorms Friday
afternoon and evening over portions of northern Minnesota, and
Saturday afternoon and evening over portions of northwest
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

LSZ121-140>148-150-271030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1004 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are likely and some may be strong, wind gusts to 60
knots, frequent cloud- to- water lightning, and torrential
rainfall which may reduce visibility to less than one- quarter
mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is another chance of thunderstorms Wednesday and Wednesday
night. A few storms may be strong to severe once again.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 26, 9:54 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
954 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     3 NW SKIBO              47.52N 92.05W
07/26/2021                   ST. LOUIS          MN   911 CALL CENTER

            TREE DOWN IN BASSETT TOWNSHIP.

&&

32
Local storm report, Jul 26, 10:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1002 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     JACOBSON                47.00N 93.26W
07/26/2021                   AITKIN             MN   911 CALL CENTER

            TREES DOWN IN JACOBSON. FIRE DEPT ALSO
            DISPATCHED TO POWERLINE DOWN. TIME RADAR
            ESTIMATED.

&&

32
Local storm report, Jul 26, 10:07 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1007 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     3 SW ASHLAND            46.55N 90.92W
07/26/2021  M47 MPH          ASHLAND            WI   ASOS

            ASOS STATION KASX ASHLAND AIRPORT.

&&

JJM
Special weather statement, Jul 26, 10:11 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
1011 PM CDT Mon Jul 26 2021

WIZ003-004-008-009-270400-
Price-Iron-Sawyer-Ashland-
1011 PM CDT Mon Jul 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND...PRICE AND SOUTHERN SAWYER COUNTIES...

At 1010 PM CDT, a line of strong thunderstorms was near Phillips, or
15 miles south of Park Falls, moving southeast at 45 mph.

Wind gusts up to 45 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

These storms will be near...
  Phillips around 1015 PM CDT.
  Catawba around 1025 PM CDT.
  Prentice around 1030 PM CDT.
  Ogema around 1040 PM CDT.
  Spirit around 1045 PM CDT.

Other locations impacted by these storms include Connors Lake,
Brantwood, Loretta, Butternut Lake, Pike Lake, Cranberry Lake,
Kennan, Deer Lake, Clifford and Ojibwa.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northwestern Wisconsin.

LAT...LON 4538 9067 4564 9068 4564 9142 4568 9155
      4571 9154 4612 8993 4598 8994 4598 9004
      4539 9004
TIME...MOT...LOC 0310Z 320DEG 40KT 4571 9050

Britt/JTS
Local storm report, Jul 26, 10:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1023 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             3 S BOVEY               47.24N 93.40W
07/26/2021  M1.00 INCH       ITASCA             MN   COCORAHS

            MN-IT-39.

&&
Local storm report, Jul 26, 10:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1024 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND DMG     MERCER                  46.17N 90.06W
07/26/2021                   IRON               WI   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN IN TOWN OF MERCER. FIRE
            DEPT DISPATCHED TO SEVERAL LOCATIONS ACROSS
            TOWN.

&&

32

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:30 PM CDTSevere Thunderstorm WarningDLHDouglas60 min
Jul 26, 8:16 PM CDTSpecial Weather StatementDLHAshland, Bayfield, Douglas29 min
Jul 26, 8:43 PM CDTSpecial Weather StatementDLHAshland, Iron47 min
Jul 26, 9:25 PM CDTSpecial Weather StatementDLHIron, Price, Sawyer, Washburn50 min
Jul 26, 10:11 PM CDTSpecial Weather StatementDLHPrice49 min
Jul 26, 11:20 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas25 min
Jul 26, 11:42 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Price, Sawyer48 min
Jul 26, 11:47 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer43 min
Jul 26, 11:50 PM CDTSpecial Weather StatementDLHBayfield25 min
Jul 27, 12:06 AM CDTSpecial Weather StatementDLHPrice9 min
Jul 27, 12:25 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Price, Sawyer50 min
Jul 27, 12:49 AM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer, Washburn41 min
Jul 27, 1:27 AM CDTSevere Thunderstorm WarningDLHPrice, Sawyer, Washburn33 min
Jul 27, 1:51 AM CDTSpecial Weather StatementDLHPrice9 min
Jul 27, 2:00 AM CDTSpecial Weather StatementDLHPrice15 min
Jul 27, 2:14 AM CDTSpecial Weather StatementDLHPrice16 min
Jul 27, 3:14 AM CDTSpecial Weather StatementDLHAshland16 min
Jul 27, 5:35 AM CDTSpecial Weather StatementDLHWashburn10 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.